You are here

Insulin resistance

Hello All

have any of you during the course of your treatment become insulin restaurant or glucose intolerant?

Im trying to establish the cause of some side effects so that hopefully it’s possible to reduce the negative effects they have.

many thanks 😊 

 

Hi Mick,

what are your symptoms? insulin resistance can be a sign of pre-diabetes. 

Sandy

Hello Sandy 

The main things I’m noticing is that exercise capacity is reducing and previously when I used to feel fatigue (biking/jogging) I could drink a glucose based electrolyte drink to get a lift, now the opposite happens and I sometimes just grind to a halt.  I’m also starting to lose muscle and leg strength which is concerning.  I’ve read that insulin problems can cause this and also that Nilotonib can also exacerbate insulin reponse? 

woke up this morning and had blurry vision and feeling trembly, settled down after breakfast! 🤷‍♂️
 

Regards

Mick

Hi Mick,

How long have you been treated with nilotinib? Maybe you are pushing yourself too hard regarding exercise and need to allow yourself/your body to deal with taking a powerful drug like any of the TKIs... not sure how long you have been diagnosed?

Sandy

Hello Sandy sorry for the late reply!

I've been on Nilotinib for over 2 years.  Originally started at the twice daily 300mg but due to pancreas problems dropped to 300mg once per day.

I have been looking at some medical tests results from studies on Tasigna and they concluded that it may contribute to Hyperinsulinemia.  The symptoms of it are all very similar to what I’m experiencing at the moment.

Kind regards.

Hi Mick,

The pancreas producesi nsulin see here

  • Primary hormones of the pancreas include insulin and glucagon, and both regulate blood glucose.

so if nilotinib is responsible for your lowered insulin levels (hypoinsulineamia) which it probably is should your doctor not offer you an alternative TKI? Hopefully this side effect from nilotinib is reversible by stopping that TKi, or is there a reason that you would not switch to another TKI?

Sandy

Insulin 'resistance' can be a difficult issue to deal with and understand as it can manifest in several different ways.

In your case, it may very well be a symptom of not producing enough insulin from the pancreas (due to beta cell dysfunction perhaps brought on by Nilotinib).

Or it can occur because your cells (skeletal muscle & fat cells) are no longer as sensitive to insulin and your beta cells are being pushed to produce more and more insulin. One way to know which mechanism is at work is to have an insulin test while fasting.

Normal weight people can also exhibit insulin resistance (pre-diabetes) when their fat & muscle cells are "full" and the body can no longer process excess sugar easily. In this case insulin would be very high (as it tries to shove the extra sugar into storage and can't easily).

Diabetes runs in my family (unfortunately) - and I have noticed when I put on weight (but still look thin), my fasting sugar rises considerably (over 100 mg/dl) into "pre-diabetes". The only way I can reverse it is to exercise, cut out carbs (by fasting) and lose the weight. I think of this as opening up my fat cells for future sugar input. Only then does my glucose level drop back into the 80's. But I have to be quite thin for this to occur. I'm close.

One inexpensive way to know for sure in your case is to fast overnight and in the morning before eating, test your glucose level and ketone level. If both are high, you have an issue.And as long as your fasting glucose is below 100 (below 90 is better), you are likely producing enough insulin.

Based on your observations, however, it is likely to be a nilotinib adverse event. You may have to switch TKI's. Fasting can be an effective strategy to help beta cells regenerate (https://www.masteringdiabetes.org/beta-cell-regeneration-diet/) assuming they have been damaged. Studies to show that when Nilotinib is stopped, beta cell function returns.

 

Sandy I should have typed “hyperinsulinemia”! 🤦‍♂️
 

I've previously been on Imatinib, dasatanib and  bosutinib.  Imatinib was successful in lowering levels but the side effects became intollerable.  Dasatinib and Bosutinib were stopped due to problems to kidneys and respiratory system.

I’m not sure if having a lower dose would help as I appear to be running out of options!

 

regards

 

Mick

Thanks for the detailed reply Scuba! 😊

I do a lot of exercise (within my limits) and constantly monitor recovery levels to ensure I don’t overdue things.  Did my first 24 hour fast last week (which was due to your information you previously posted) but I’m assuming if the problem is caused by the meds fasting may not help.  I’m not a big carb/sugar eater as I know these can have a negative effect on health done in excess or for prolonged periods.  

It’s definitely something that I need to get to the bottom of!

regards

Mick

Hi Mick,

OK, so hyper (too much). Scuba makes some good suggestions re exercise and low carb diet for weight loss etc. but that may not be an issue for you? If you did not have this problem before being treated with nilotinib, it is obviously that particular drug that has caused your symptoms. The are other TKis you could try... ponatinib (starting at a lower dose -15mg) and a newer TKI called asciminib (Novartis) which is about to be assessed by NICE (assume you are in the UK?). I am not sure where you are treated but given you have tried 3 TKI + you may be eligible for a clinical trial for 3rd line aciminib. 

Would it be possible to talk with your clinician about these 2 options?

Sandy

Thanks Sandy I will have a look at information sheets on those drugs.

I speak to specialist in 3 weeks so hopefully it will give me time to get a clearer picture of what’s happening.  
 

thanks for your helpful replies, much appreciated 😊

Mick